Skip to content
Includes Expert Content
erythema nodosum
avatar
An_249423 posted:
I was recently told by a doctor that I have Erythema Nodosum. But they underlying cause is unsure. my PCP thinks it is my birthcontrol. (which i just upped the level of estrogen 2 weeks ago) and my OB thinks it might be an auto immune issue. I want to know what is going on...I am a person that needs and "black and white" answer. Any thoughts?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: For the sake of other readers, here are a couple of links explaining erythema nodosum (EN):

http://www.nlm.nih.gov/medlineplus/ency/article/000881.htm

http://www.webmd.com/skin-problems-and-treatments/erythema-nodosum

As you can note, birth control pills are mentioned as possible triggers in both these articles. In one the synthetic progesterone ("progestin") is also singled out while in the other, estrogen is singled out. So it MIGHT be your birth control pills (especially if there was a recent dose increase).

Here is one of 97 citations at the National Library of Medicine site on autoimmune EN:

Ann Dermatol. 2011 Aug;23(3):362-4. doi: 10.5021/ad.2011.23.3.362. Epub 2011 Aug 6.
A Case of Assisted Reproductive Therapy-induced Erythema Nodosum.
Jeon HC, Choi M, Paik SH, Na SJ, Lee JH, Cho S.
Source

Department of Dermatology, Seoul National University Boramae Hospital, Seoul, Korea.
Abstract

Erythema nodosum is a common variant of panniculitis. It is characterized by tender erythematous nodule and plaque on the anterior aspect of the leg. The etiology is not fully understood. It may be associated with a variety of disorders, including infection, medication, autoimmune disorders, pregnancy, and malignancy. A 33-year-old Korean woman presented with 1 week history of painful erythematous plaques on both knees. She was 7 weeks pregnant with assisted reproductive therapy, and had been maintained on daily intramuscular progesterone injection for 4 weeks. Histological examination of the lesions revealed septal panniculitis without vasculitis. Two days after discontinuing progesterone injection, the symptoms and lesions started to resolve. Herein we present a case of erythema nodosum caused by progesterone injection for endometrial preparation.

An_249423, this is the most black and white answer I could finds after doing multiple searches.

Yours,
Jane


Helpful Tips

Fish Oil Caps
I take triple strength fish oil capsules (1400 mg) for heart health, and it has the added bonus of improving moisture in the eyes and skin. ... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.